Kentucky, 2015

Flash Flooding and Damaging Winds in Kentucky, July 29, 2015

July 29, 2015 · NWS LMK · 7 events in 2 counties and zones

A very warm and humid air mass characterized by temperatures in the low to mid 90s and dewpoints in the mid 70s resulted in isolated to scattered strong and severe thunderstorms across central Kentucky. The primary hazards that developed were damaging winds and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A very warm and humid air mass characterized by temperatures in the low to mid 90s and dewpoints in the mid 70s resulted in isolated to scattered strong and severe thunderstorms across central Kentucky. The primary hazards that developed were damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 29, 2:48 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 29, 2:48 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
348 PM EDT Wed Jul 29 2015

.SHORT TERM (Now through Thursday Night)...
Issued at 335 PM EDT Wed Jul 29 2015

...Heat Advisory in Effect through this Evening...

Decided to issue a Heat Advisory for much of the area through 8pm
due to moisture/heat pooling ahead of an approaching cold front.
This spike in moisture/heat is occurring right at peak heating which
has caused heat index values to increase into the 105 to 110 degree
range.  A line of storms should move into the heat advisory area
between 22-2Z providing relief from the heat.

Previous Discussion:

Currently storms have fired along a left over boundary in the
Bluegrass region.  These storms have very slow storm motions and a
tendency to train and back build so these may cause some flooding
issues.  Storms were also developing along the cold front to our
northwest over IL/IN.  These storms will persist and move SE
through our region late this afternoon/evening.  Mesoanalysis
indicates plenty of CAPE/DCAPE/high precipitable water amounts in
the area which will be favorable for an isld damaging wind threat
and localized flooding threat.  Some small hail is possible but
unlikely given a mid level cap in place which may limit storm
heights, very warm boundary layer temps, and a generally weak wind
profile.  Storms should diminish or move south of much of the area
just after midnight.  All areas should be dry on the back side of
the front by sunrise.  Low temps tonight will range from the upper
60s to lower 70s.

Lower dewpts will bring much more pleasant humidity values to region
starting Thurs.  Expect clearing skies for Thurs morning with a
mostly sunny afternoon and high temps in the mid to upper 80s.
Thurs night low temps should range through the 60s with some patchy
fog possible.

.LONG TERM (Friday through Wednesday)...
Issued at 310 PM EDT Wed Jul 29 2015

Flow regime at the beginning of the period will be characterized as
northwesterly flow aloft as ridging persists out across the western
CONUS and a corresponding trough hangs out along the eastern CONUS.
The flow is expected to amplify a bit over the weekend with both the
western ridge and eastern trough becoming larger, thus our flow will
be maintained out of the northwest.  The latest data suggests
another weak frontal boundary will shift southward through the area
early in the weekend and then a series of surface high pressure
systems will progress across the region yielding sunny skies along
with less humid conditions.

Highs Friday and Saturday will be generally below average with low
to mid 80s being seen across much of the region. A few upper 80s
over the southern and southwest sections seems likely.  We generally
stuck to the bias-corrected consensus all model blend here which has
had a good verification record over the past several days.
Dewpoints will remain in the low 60s through the period yielding
significant relief from the muggy conditions of late.  There may be
a very isolated chance of a shower or storm on Saturday with the
front pushing through.  However, convergence is not overall
impressive along the front, thus plan on keeping things dry at this
point.

The relative quiet weather pattern from the weekend will likely come
to an end early next week as the northwest flow pattern is forecast
to become more active.  The latest model data suggests that several
waves will drop down into the region within the northwest flow early
next week.  At the same time, the overall amplitude of the western
ridge is forecast to decrease and become more flat.  Thus, it
appears that the northwest flow pattern will become more progressive
as geopotential heights attempt to rise across southern Plains and
into the western portion of the southeastern US.  In this type of
set up, it appears that an enhanced area of unsettled weather will
develop from the northern Plains through the Midwest and into
portions of the Ohio Valley.  Overall, this pattern is not much
different than what we've seen of late, though the multi-model
consensus suggests that the main axis of convection and associated
rainfall may develop just north of our region.

Temporal timing of the waves in this pattern setup remain
problematic.  Thus, it will be a few more days before things can be
really pinned down to a certain time frame.  For now, plan on
keeping chance PoPs in the forecast Tuesday through Thursday.
Precipitation and expected cloud cover will likely keep temperatures
down below seasonal normals.  Therefore, have gone with the cooler
side of the guidance envelope with temperatures.  Highs will likely
top out in the low-mid 80s in the north with mid-upper 80s in the
south.

&&

.AVIATION (18Z TAF Update)...
Updated 130 PM EDT Wed Jul 29 2015

A weak cold front and several weak sfc boundaries left over from
convection this morning and last night will providing forcing/focus
for convection this afternoon/evening.  Therefore will continue VCTS
at all TAF sites.  The fropa will occur this evening between 2-6Z
shifting winds to the NW and ending convection.  Low level moisture
will likely stick around through the early morning hours before
drier air arrives.  Expect some periods of MVFR restriction at all
TAF sites through around 11-14Z.  Conditions will return to VFR by
mid morning with clearing skies.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY until 8 PM EDT /7 PM CDT/ this evening FOR
     KYZ023>034-038-039-045-046-053-054-061>065-070>078-081-082.

IN...HEAT ADVISORY until 8 PM EDT /7 PM CDT/ this evening FOR
     INZ076>079-083-084-089>092.

&&

Short Term........AMS
Long Term.........MJ
Aviation..........AMS
Hazardous weather outlook, Jul 29, 2:56 PM EST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
356 PM EDT WED JUL 29 2015

INZ076>079-083-084-089>092-KYZ023>034-038-039-045-046-053-054-
061>065-070>078-081-082-302000-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-SPENCER KY-ANDERSON KY-
NELSON KY-WASHINGTON KY-LARUE KY-MARION KY-BUTLER KY-EDMONSON KY-
HART KY-GREEN KY-TAYLOR KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-
BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...TAYLORSVILLE...LAWRENCEBURG...
BARDSTOWN...SPRINGFIELD...HODGENVILLE...LEBANON...MORGANTOWN...
BROWNSVILLE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...
RUSSELLVILLE...BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...
TOMPKINSVILLE...EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...
ALBANY
356 PM EDT WED JUL 29 2015 /256 PM CDT WED JUL 29 2015/

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

HEAT INDEX VALUES OF 105 TO 110 ARE LIKELY TO CONTINUE THROUGH
THIS EVENING AHEAD OF A LINE OF STORMS.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING AS A COLD FRONT
PUSHES THROUGH THE OHIO VALLEY. LOCALLY HEAVY RAINFALL AND
DAMAGING WIND GUSTS WILL ACCOMPANY THE STRONGEST
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AFTER A DRY END OF THE WEEK THROUGH THE WEEKEND...ADDITIONAL
THUNDERSTORMS WILL BE POSSIBLE EARLY NEXT WEEK AS A FEW
DISTURBANCES PUSH THROUGH THE OHIO VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY STRONG WINDS OR FLOODING
TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KYZ035>037-040>043-047>049-055>057-066-067-302000-
FRANKLIN KY-SCOTT KY-HARRISON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-MERCER KY-JESSAMINE KY-CLARK KY-BOYLE KY-GARRARD KY-
MADISON KY-CASEY KY-LINCOLN KY-
INCLUDING THE CITIES OF...FRANKFORT...GEORGETOWN...CYNTHIANA...
VERSAILLES...LEXINGTON...PARIS...CARLISLE...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...DANVILLE...LANCASTER...RICHMOND...
LIBERTY...STANFORD
356 PM EDT WED JUL 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING AS A COLD FRONT
PUSHES THROUGH THE OHIO VALLEY. LOCALLY HEAVY RAINFALL AND
DAMAGING WIND GUSTS WILL ACCOMPANY THE STRONGEST
STORMS.

AFTERNOON HEAT INDEX VALUES WILL EXCEED 100 DEGREES OUTSIDE OF
THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AFTER A DRY END OF THE WEEK THROUGH THE WEEKEND...ADDITIONAL
THUNDERSTORMS WILL BE POSSIBLE EARLY NEXT WEEK AS A FEW
DISTURBANCES PUSH THROUGH THE OHIO VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY STRONG WINDS OR FLOODING
THROUGH TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

AMS/MJ

In the hours before

Special weather statement, Jul 29, 2:30 PM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT WED JUL 29 2015

KYZ040-047-048-055-056-292000-
BOYLE KY-GARRARD KY-JESSAMINE KY-MERCER KY-WOODFORD KY-
330 PM EDT WED JUL 29 2015

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 50 MPH WINDS...

AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARRODSBURG...AND MOVING SOUTHEAST AT 10
MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...ARE
EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  HARRODSBURG...
  SHAKERTOWN...
  STRINGTOWN AND HIGH BRIDGE...
  BURGIN AND BUSHTOWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3775 8458 3762 8482 3787 8494 3796 8475
TIME...MOT...LOC 1930Z 332DEG 8KT 3781 8480

RJS
Special weather statement, Jul 29, 2:55 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
355 PM EDT WED JUL 29 2015

KYZ047-055-056-292025-
BOYLE KY-GARRARD KY-MERCER KY-
355 PM EDT WED JUL 29 2015

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 40 MPH WINDS...

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARRODSBURG...AND MOVING SOUTHEAST AT 10
MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED
WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  HARRODSBURG...
  DANVILLE...
  BUSHTOWN AND FAULCONER...
  BUENA VISTA AND CALDWELL MANOR...
  DAVISTOWN AND TODDVILLE...
  MARCELLUS AND BRYANTSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3758 8481 3778 8493 3786 8479 3781 8472
      3782 8471 3780 8468 3779 8467 3776 8461
      3774 8461 3775 8459 3773 8458 3773 8456
      3769 8448
TIME...MOT...LOC 1956Z 315DEG 13KT 3777 8478

RJS
Special weather statement, Jul 29, 3:01 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
401 PM EDT WED JUL 29 2015

KYZ037-042-043-292045-
BOURBON KY-HARRISON KY-NICHOLAS KY-
401 PM EDT WED JUL 29 2015

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 40 MPH WINDS...

AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF CYNTHIANA...AND MOVING SOUTH
AT 10 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED
WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  CYNTHIANA...
  CARLISLE...
  VENUS AND BUENA VISTA...
  BAREFOOT...
  MORNING GLORY...
  COLVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3830 8397 3820 8433 3851 8441 3856 8421
      3856 8417 3854 8416 3851 8418 3850 8416
      3848 8415 3848 8412 3846 8410 3846 8407
TIME...MOT...LOC 2001Z 343DEG 9KT 3847 8422

RJS
Special weather statement, Jul 29, 3:45 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
445 PM EDT WED JUL 29 2015

KYZ037-042-292115-
BOURBON KY-HARRISON KY-
445 PM EDT WED JUL 29 2015

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 40 MPH WINDS...

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CYNTHIANA...AND MOVING SOUTHEAST AT 10 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED
WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  PARIS...
  CYNTHIANA...
  COLVILLE...
  JACKSONVILLE...
  SHAWHAN...
  RUDDELS MILLS AND EWALT CROSSROADS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3810 8432 3838 8441 3847 8426 3838 8419
      3837 8419 3828 8411 3828 8412 3827 8409
      3818 8402
TIME...MOT...LOC 2045Z 329DEG 10KT 3834 8430

RJS
Special weather statement, Jul 29, 4:14 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
514 PM EDT WED JUL 29 2015

INZ078-079-KYZ032-292200-
JEFFERSON IN-SCOTT IN-TRIMBLE KY-
514 PM EDT WED JUL 29 2015

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL
RAIN...AND 40 MPH WINDS MOVING THROUGH NORTHERN PORTIONS OF SOUTHERN
INDIANA...

AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF SEYMOUR...AND MOVING EAST AT 25
MPH.

CONTINUOUS CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED
WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  MADISON...
  ALBION...
  WOOSTER AND NEW FRANKFORT...
  DEPUTY AND BLOCHER...
  WAKEFIELD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3890 8522 3872 8523 3874 8526 3873 8532
      3865 8526 3874 8585 3881 8580 3883 8573
      3882 8570 3883 8562 3885 8562 3886 8558
      3888 8558 3889 8554 3892 8554
TIME...MOT...LOC 2113Z 282DEG 23KT 3882 8582

MJ
Special weather statement, Jul 29, 4:33 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
533 PM EDT WED JUL 29 2015

INZ077>079-090>092-KYZ029>033-292220-
BULLITT KY-CLARK IN-FLOYD IN-HARRISON IN-HENRY KY-JEFFERSON
KY-JEFFERSON IN-OLDHAM KY-SCOTT IN-TRIMBLE KY-WASHINGTON IN-
533 PM EDT WED JUL 29 2015

...CLUSTER OF STRONG THUNDERSTORMS WITH DANGEROUS
LIGHTNING...TORRENTIAL RAIN...AND 40 MPH WINDS MOVING THROUGH
SOUTHERN INDIANA AND INTO PORTIONS OF NORTH-CENTRAL KENTUCKY...

AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS LOCATED ABOUT 11 MILES NORTH OF
NEW ALBANY...AND MOVING EAST AT 25 MPH.

CONTINUOUS CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED
WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  VALLEY STATION...
  ST. MATTHEWS...
  SHIVELY...
  PROSPECT...
  PLEASURE RIDGE PARK...
  CLARK REGIONAL AIRPORT AND CEMENTVILLE...
  CHARLESTOWN AND PRATHER...
  RIVER RIDGE AND UTICA...
  HARMONY VILLAGE AND BELKNAP BEACH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3865 8525 3861 8521 3859 8521 3831 8539
      3829 8541 3830 8542 3829 8543 3830 8545
      3829 8546 3827 8542 3796 8561 3826 8623
      3871 8573
TIME...MOT...LOC 2133Z 282DEG 23KT 3844 8578

MJ

The radar

The Cincinnati radar (KILN), 122 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Flash Flood, Harrison

When
July 29, 4:43 PM EST
Where
Harrison County, 0.48 mi NNW of Cynthiana to 0.55 mi NW of Cynthiana
Cause
Heavy Rain
Reported by
Public
Coordinates
38.387, -84.302

A public report was received that indicated that high water was flowing over the roads where US 27 and River Road parallel each other.

Flash Flood, Harrison

When
July 29, 4:46 PM EST
Where
Harrison County, 0.69 mi N of Cynthiana to 0.64 mi N of Cynthiana
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.390, -84.300

A trained spotter reported that excessive rainfall resulted in several inches of fast flowing water over the road near the intersection of KY 36 and KY 356 west of Cynthiana.

Thunderstorm Wind, Jefferson

When
July 29, 4:59 PM EST
Where
Jefferson County, 0.54 mi WSW of Ballardsville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.318, -85.540

A trained spotter reported trees down on a horse farm near the intersection of Murphy Lane and Highway 22.

Thunderstorm Wind, Jefferson

When
July 29, 5:18 PM EST
Where
Jefferson County, 0.71 mi WNW of Richlawn
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.254, -85.612

A broadcast meteorologist relayed a report of a tree down blocking Washburn Lane at New LaGrange Road.

Thunderstorm Wind, Jefferson

When
July 29, 5:18 PM EST
Where
Jefferson County, 0.67 mi NNW of Richlawn
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
38.260, -85.603

A broadcast media meteorologist relayed a report of a power pole down on New LaGrange Road.

Thunderstorm Wind, Jefferson

When
July 29, 5:18 PM EST
Where
Jefferson County, 3.01 mi NW of Highlands
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.261, -85.719

A broadcast media meteorologist relayed a report of trees down near the intersection of Frankfort Avenue and Story Avenue.

Thunderstorm Wind, Jefferson

When
July 29, 5:18 PM EST
Where
Jefferson County, 1.17 mi NW of Windy Hills
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.282, -85.615

An off-duty NWS employee reported trees down at the intersection of Glen Arbor and Greenlawn.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585312, 585307, 585304, 585281, 585296, 585299, 585302.